Cutaneous papules and nodules in the diagnosis of the antiphospholipid syndrome

Authors

  • ISHIKAWA,

    1. Department of Dermatology, Gunma University School of Medicine, 3-39-22 Showamachi, Maebashi, Gunma 371-8511, Japan Department of Dermatology, Kyoto University, Graduate School of Medicine, 54 Kawahara-cho, Shogoin, Sakyo-ku, Kyoto 606-8570, Japan
    Search for more papers by this author
  • TAKAHASHI,

    1. Department of Dermatology, Gunma University School of Medicine, 3-39-22 Showamachi, Maebashi, Gunma 371-8511, Japan Department of Dermatology, Kyoto University, Graduate School of Medicine, 54 Kawahara-cho, Shogoin, Sakyo-ku, Kyoto 606-8570, Japan
    Search for more papers by this author
  • TAMURA,

    1. Department of Dermatology, Gunma University School of Medicine, 3-39-22 Showamachi, Maebashi, Gunma 371-8511, Japan Department of Dermatology, Kyoto University, Graduate School of Medicine, 54 Kawahara-cho, Shogoin, Sakyo-ku, Kyoto 606-8570, Japan
    Search for more papers by this author
  • MIYACHI

    1. Department of Dermatology, Gunma University School of Medicine, 3-39-22 Showamachi, Maebashi, Gunma 371-8511, Japan Department of Dermatology, Kyoto University, Graduate School of Medicine, 54 Kawahara-cho, Shogoin, Sakyo-ku, Kyoto 606-8570, Japan
    Search for more papers by this author

Abstract

Of 11 patients with primary or secondary antiphospholipid syndrome (APS), four exhibited papules or nodules on the finger, sole or leg as the initial cutaneous manifestation. Histological examination demonstrated thrombosed vessels or vessels containing organized thrombi in the dermis or in the subcutaneous fat tissue. Cutaneous papules and nodules should be recognized as skin manifestations of APS. Screening tests for antiphospholipid antibodies and lupus anticoagulant are required in patients with cutaneous papules or nodules of unknown aetiology. In cases of positive antiphospholipid antibodies and/or lupus anticoagulant, histological examination is critical in the establishment of the diagnosis of APS.

Ancillary